Can Ibuprofen Cause Stomach Ulcers?
Ibuprofen falls in a class of medications called non-steroidal anti-inflammatory drugs (NSAIDs), which are used to treat pain and fever. Ibuprofen is safe when taken over the short-term in recommended doses, but as with any medication, there are potential side effects. One problem that can arise with long-term or excessive ibuprofen use is the development of stomach ulcers. Learn about the risks, and how to protect yourself, below.
The Link Between Ibuprofen and Stomach Ulcers
So, why does ibuprofen increase the risk of stomach ulcers? This medication reduces the production of a hormone called prostaglandin, which is responsible for creating stomach mucus and other substances that make stomach acid less acidic. While short-term occasional use of ibuprofen is unlikely to cause stomach ulcers, long-term use is problematic, because the reduction in prostaglandin makes it more likely that stomach acid will damage the lining of the stomach. Over time, stomach acid can cause inflammation, and eventually, the formation of stomach ulcers.
Given the fact that NSAIDs reduce prostaglandin production, any medication in this class can cause gastrointestinal problems, but not everyone who uses ibuprofen will experience a stomach ulcer. Experts report that about 30% of people who regularly use NSAIDs like ibuprofen will develop peptic ulcers. Furthermore, half of peptic ulcers are due to overuse of NSAIDs. Keep in mind that occasional use of ibuprofen, such as for temporary pain or a fever, is unlikely to cause ulcers. Rather, it is long-term or excessive use that contributes to ulcer development in most cases.
Risk Factors for Ibuprofen-Induced Stomach Ulcers
While most people can safely take small doses of ibuprofen and not experience stomach ulcers, the risk of ulcers is higher for certain people. The following can increase the risk of getting a stomach ulcer from ibuprofen use:
- Being over the age of 65
- Having a history of ulcers
- Taking SSRI antidepressants in addition to ibuprofen
- Taking more than one painkiller at a time
- Also taking corticosteroids or anticoagulant drugs
- Taking high doses of ibuprofen, or long-term use of ibuprofen
If you have one or more of the above risk factors, it is important to talk with your doctor about how you can reduce your odds of developing stomach ulcers from Ibuprofen.
Reducing Your Risk of Ibuprofen & Stomach Ulcers
Typically, the risk of developing a stomach ulcer from short-term ibuprofen use is low, especially if you are young and do not have other risk factors, like a history of peptic ulcer disease.
People who take ibuprofen for long-term pain management may be at increased risk of developing an ulcer. In some cases, it is necessary to take ibuprofen over the long-term, to manage conditions like osteoarthritis. If this is the case, you should use the lowest dose possible for the least amount of time.
If you have a need to use ibuprofen on an ongoing basis, have a conversation with your doctor about what you can do to reduce your risk of developing a stomach ulcer. Your doctor may recommend that you take certain medications, such as omeprazole, which is a type of proton pump inhibitor, to lower the risk of developing an ulcer with long-term ibuprofen use. In higher doses, medications like famotidine can also reduce the risk of ulcers in ibuprofen users.
Signs of Ulcer with Ibuprofen Use
While there are steps you can take to reduce the risk of an ulcer with ibuprofen use, sometimes ulcers do occur. If you’re taking ibuprofen, it is helpful to be aware of signs and symptoms of an ulcer, so you know when to see treatment.
The symptoms below can indicate that you have developed an ulcer from ibuprofen use:
- Burning pain in the stomach
- Upset stomach
If you show symptoms of a stomach ulcer, it is important to seek treatment, as untreated ulcers can lead to bleeding and other complications, like perforation of the stomach wall.
Treatment of Stomach Ulcers
If long-term ibuprofen use leads to a stomach ulcer, the good news is that the ulcer will probably heal with treatment. A doctor will likely prescribe medications to reduce stomach acid and protect the ulcer while it heals. In rare cases, ulcers that have caused bleeding or perforation may require surgical repair or removal.
While your ulcer is healing, you will probably have to avoid NSAIDs like ibuprofen, in addition to refraining from smoking, drinking, or consuming large amounts of acidic foods, like dairy and meat. It is also recommended to avoid coffee while healing from an ulcer.
If you are treated for an ulcer resulting from ibuprofen use, you can get another ulcer if you resume NSAID use. If you need to take medication for ongoing pain, talk to your doctor about alternatives, such as Tylenol. If switching to Tylenol is not an option, you might reduce your risk of a recurring ulcer by lowering your dose of ibuprofen or taking a proton pump inhibitor to protect your stomach.
The Bottom Line on Ibuprofen and Ulcers
Will ibuprofen cause stomach ulcers? In young people who have no risk factors for stomach ulcers, ibuprofen isn’t likely to cause an ulcer, especially when taken temporarily for an injury or fever. On the other hand, long-term ibuprofen use can lead to stomach ulcers, especially among people who have other risk factors, such as being older than age 65 or having a history of ulcers.
If you have risk factors for stomach ulcers, it may be best to choose an alternative medication, like Tylenol, instead of taking ibuprofen. If this isn’t a possibility, your doctor may prescribe medications to protect your stomach while you’re taking ibuprofen.
While drugs like ibuprofen can lead to stomach ulcers, if you have recurring ulcers, you may need to be tested for a bacteria called H. pylori, which can also cause ulcers. If you have this bacteria in your digestive tract, you may need to take antibiotics.